Skip to main content

More on the Extremal Number of Subdivisions


Given a graph H, the extremal number ex(n, H) is the largest number of edges in an H-free graph on n vertices. We make progress on a number of conjectures about the extremal number of bipartite graphs. First, writing \(K_{s,t}^\prime \) for the subdivision of the bipartite graph Ks,t, we show that \({\rm{ex}}(n,K_{s,t}^\prime ) = O({n^{3/2 - {1 \over {2s}}}})\). This proves a conjecture of Kang, Kim and Liu and is tight up to the implied constant for t sufficiently large in terms of s. Second, for any integers s,k ≥ 1, we show that \({\rm{ex}}(n,L) = \Theta ({n^{1 + {s \over <Stack><Subscript>+ 1</Subscript></Stack>}}})\) for a particular graph L depending on s and k, answering another question of Kang, Kim and Liu. This result touches upon an old conjecture of Erdős and Simonovits, which asserts that every rational number r ∈ (1, 2) is realisable in the sense that ex(n, H) = Θ(nr) for some appropriate graph H, giving infinitely many new realisable exponents and implying that 1 + 1/k is a limit point of realisable exponents for all k ≥ 1. Writing Hk for the k-subdivision of a graph H, this result also implies that for any bipartite graph H and any k, there exists δ > 0 such that ex(n, Hk−1) = O(n1+1/kδ), partially resolving a question of Conlon and Lee. Third, extending a recent result of Conlon and Lee, we show that any bipartite graph H with maximum degree r on one side which does not contain C4 as a subgraph satisfies ex(n, H) = o(n2−1/r).

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon, M. Krivelevich and B. Sudakov: Turán numbers of bipartite graphs and related Ramsey-type questions, Combin. Probab. Comput. 12 (2003), 477–494.

    MathSciNet  Article  Google Scholar 

  2. [2]

    N. Alon, L. Rónyai and T. Szabó: Norm-graphs: variations and applications, J. Combin. Theory Ser. B 76 (1999), 280–290.

    MathSciNet  Article  Google Scholar 

  3. [3]

    B. Bukh and D. Conlon: Rational exponents in extremal graph theory, J. Eur. Math. Soc. 20 (2018), 1747–1757.

    MathSciNet  Article  Google Scholar 

  4. [4]

    D. Conlon: Graphs with few paths of prescribed length between any two vertices, Bull. London Math. Soc. 51 (2019), 1015–1021.

    MathSciNet  Article  Google Scholar 

  5. [5]

    D. Conlon and J. Lee: On the extremal number of subdivisions, to appear in Int. Math. Res. Not.

  6. [6]

    P. Erdos and M. Simonovits: A limit theorem in graph theory, Studia Sci. Math. Hungar. 1 (1966), 51–57.

    MathSciNet  MATH  Google Scholar 

  7. [7]

    P. Erdös and A. H. Stone: On the structure of linear graphs, Bull. Amer. Math. Soc. 52 (1946), 1087–1091.

    MathSciNet  Article  Google Scholar 

  8. [8]

    P. Erdős: On the combinatorial problems which I would most like to see solved, Combinatorica 1 (1981), 25–42.

    MathSciNet  Article  Google Scholar 

  9. [9]

    P. Erdős and M. Simonovits: Some extremal problems in graph theory, in: Combinatorial theory and its applications, I, (Proc. Colloq., Balatonfüred, 1969), 377–390. North-Holland, Amsterdam, 1970.

    Google Scholar 

  10. [10]

    R. J. Faudree and M. Simonovits: On a class of degenerate extremal graph problems, Combinatorica 3 (1983), 83–93.

    MathSciNet  Article  Google Scholar 

  11. [11]

    J. Fox and B. Sudakov: Dependent random choice, Random Structures Algorithms 38 (2011), 68–99.

    MathSciNet  Article  Google Scholar 

  12. [12]

    Z. Füredi: On a Turán type problem of Erdős, Combinatorica 11 (1991), 75–79.

    MathSciNet  Article  Google Scholar 

  13. [13]

    Z. Füredi and M. Simonovits: The history of degenerate (bipartite) extremal graph problems, in: Erdős centennial, volume 25 of Bolyai Soc. Math. Stud., 169–264. János Bolyai Math. Soc., Budapest, 2013.

    Google Scholar 

  14. [14]

    O. Janzer: Improved bounds for the extremal number of subdivisions, Electron. J. Combin., 26, 2019.

  15. [15]

    T. Jiang: Compact topological minors in graphs, J. Graph Theory 67 (2011), 139–152.

    MathSciNet  Article  Google Scholar 

  16. [16]

    T. Jiang, J. Ma and L. Yepremyan: On Turán exponents of bipartite graphs, Preprint available at ARXIV1806.02838.

  17. [17]

    T. Jiang and R. Seiver: Turán numbers of subdivided graphs, SIAM J. Discrete Math. 26 (2012), 1238–1255.

    MathSciNet  Article  Google Scholar 

  18. [18]

    D. Y. Kang, J. Kim and H. Liu: On the rational Turán exponent conjecture, J. Combin. Theory Ser. B 148 (2021), 149–172

    MathSciNet  Article  Google Scholar 

  19. [19]

    Y. Kohayakawa, B. Nagle, V. Rödl and M. Schacht: Weak hypergraph regularity and linear hypergraphs, J. Combin. Theory Ser. B 100 (2010), 151–160.

    MathSciNet  Article  Google Scholar 

  20. [20]

    J. Kollár, L. Rónyai and T. Szabó: Norm-graphs and bipartite Turaán numbers, Combinatorica 16 (1996), 399–406.

    MathSciNet  Article  Google Scholar 

  21. [21]

    A. Kostochka and L. Pyber: Small topological complete subgraphs of “dense” graphs, Combinatorica 8 (1988), 83–86.

    MathSciNet  Article  Google Scholar 

  22. [22]

    T. Kővóri, V. Sós and P. Turán: On a problem of K. Zarankiewicz, Colloq. Math. 3 (1954), 50–57.

    MathSciNet  Article  Google Scholar 

  23. [23]

    J. Verstraëte and J. Williford: Graphs without theta subgraphs, J. Combin. Theory Ser. B 134 (2019), 76–87.

    MathSciNet  Article  Google Scholar 

Download references


We would like to thank the anonymous referees for their careful reviews.

Author information



Corresponding author

Correspondence to David Conlon.

Additional information

Research supported by ERC Starting Grant RanDM 676632.

Research supported by ERC Consolidator Grant PEPCo 724903.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Conlon, D., Lee, J. & Janzer, O. More on the Extremal Number of Subdivisions. Combinatorica 41, 465–494 (2021).

Download citation

Mathematics Subject Classification (2010)

  • 05C35